Q: I am a male, age 45. The past couple of weeks while I'm having sexual intercourse, just before reaching orgasm, I begin to get a headache.
The pain increases as I get closer to orgasm and by the time that happens, my head feels like it is exploding. This is happening every single time. The headache does not go away for about 12 hours, no matter what I take for it. What is going on here?
-- C.B., Orlando, Fla.
A: I hope I can help you sort out an obviously distressing situation, but it may be more complex than it seems.
Headaches are one of our most common complaints and they can be caused by many conditions, including structural changes such as tumors, infection and bleeding in and around the brain.
Fortunately, in the vast majority of cases, headaches are caused by non-life-threatening, transient abnormalities in the blood vessels. The fact that your headache comes and goes over time is a good indication that you don't have a structural problem, but it's not an absolute guarantee.
The most common types of headaches -- tension, migraine and cluster -- are all related to an expanding or dilation of the blood vessels. Although sexual arousal causes dilation of blood vessels in the genitals, it also influences blood vessels in other parts of the body.
In addition, some people develop headaches with any kind of exercise. Again, this is related to the effect on blood vessels throughout the body. So it's difficult to tell from your letter whether sexual arousal, exercise or both are related.
To make your situation even more complex, the emotional aspects of your sexual relationship may be a contributing factor. You may be experiencing greater amounts of stress and anxiety in your relationship in general, and this may be showing up even more during sex.
I would, however, expect that if tension headache were your problem, you would experience it sooner during your sexual activities. I would also expect that you would be able to treat it more effectively.
It may be helpful to try to determine if the exercise or sexual arousal is the precipitating cause. This can be done in two ways. First, exercise to the same level of intensity and for the same length of time you do during intercourse and see if you get the headache.
Second, engage in sexual activity that brings you to orgasm but with very little exercise and again assess whether you are getting any pain.
As with any vascular headache, if you are able to determine something that triggers the problem, a first step in treatment is to eliminate that trigger. But if you don't want to stop either exercising or having sex, further treatment is needed.
I suggest that you try to determine if the sex or exercise is the offending activity, then seek advice from a neurologist. In ether case, or even if it's determined that tension headaches are the issue, you might try medications that treat migraines to treat and prevent the problem.
But if tension or anxiety centered on your sexual activity is the underlying cause, then good emotional counseling should be strongly considered. I wish you and your partner the best.
Update on chronic heartburn: Though I strongly believe that many medical concerns can be taken care of without professional intervention, please don't take it to an extreme.
A recent study in the Archives of Internal Medicine evaluated people who had been using antacids on their own, averaging four out of seven days a week for 11 years.
The investigators found that more than half of these people had hiatal hernia, more than half had significant erosions of the stomach, and almost 10 percent had significant scarring of the esophagus.
When your medical treatment isn't working, please get professional advice before things get much worse.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611. His e-mail address is DRFamily@aol.com.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.